Arizona, 2020Hail in Arizona, August 1, 2020
August 1, 2020 · NWS FGZ · 1 event in 1 county or zone
A surge of monsoonal moisture pushed north across Arizona. This allowed a thunderstorm to develop and it produced severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of monsoonal moisture pushed north across Arizona. This allowed a thunderstorm to develop and it produced severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 1, 2:43 PM MST, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 1, 2:43 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
243 PM MST Sat Aug 1 2020
.SYNOPSIS...Hot temperatures and mostly dry conditions can be
expected across much of northern Arizona through Sunday. Shower
and thunderstorm chances will mainly be limited to the White
Mountains with only isolated storms possible elsewhere through
Tuesday. More widespread showers and thunderstorms are possible by
Thursday.
&&
.DISCUSSION...Another hot day across northern Arizona as strong
high pressure remains in control of the weather. We have seen
dewpoints climbing along and south of the Mogollon Rim as a surge
of monsoonal moisture has pushed north through the day. This has
helped to keep things a couple degrees cooler than the past couple
days in some locations. Additionally, we have seen a fair bit of
cumulus development as well as isolated to scattered thunderstorm
activity. The main hazards with the stronger storms has been
gusty winds, locally heavy rainfall, and hail. Enhanced shear
across southern Apache and Navajo counties has led to strong
storms capable of producing large hail. Shower and storm activity
will continue to be most widespread across eastern Arizona through
this evening. We should see things gradually diminish after
sunset.
Some moisture will remain in place on Sunday for another round of
isolated storm activity. Current thinking is we will see a bit
less activity than today. With the lack of deep moisture, gusty
winds will remain the primary hazard. Daytime temperatures will
continue a gradual cooling trend with highs expected to be a
couple degrees cooler than today.
High pressure will weaken and shift south on Monday and Tuesday,
bringing dry westerly flow back into much of the area. This will
limit any thunderstorm chances to the White Mountains. We could
see the high position itself in a more favorable position after
mid-week to at least get some monsoon moisture back into the area.
However, latest long range guidance is pessimistic on this being
anything more than a brief, slight uptick in activity. We will
continue to keep an eye on it.
&&
.AVIATION...For the 00Z package...Expect mainly VFR conditions for
the 24 hour TAF forecast period. ISOLD-SCT SHRA/TSRA this afternoon
near sites KFLG/KPRC/KINW, but mainly east of KFLG and along the
Mogollon Rim and White Mtns. Any stronger cells could produce MVFR
conditions and wind gusts from 35-45kts. Sfc winds outside of storms
SW-W5-15G20KT during the afternoon hours. Storms dissipating after
02Z Sunday. Lesser storm coverage is expected on Sunday. Aviation
discussion not updated for amendments.
&&
.FIRE WEATHER...Hot weather will continue into early next week as
high pressure remains over Arizona. Daytime showers and
thunderstorms are expected, though coverage will not be widespread.
Winds will generally be light except in the vicinity of storms.
Tuesday through Thursday...Temperatures will drop back to near
normal through this period. Moisture will mainly be confined to the
White Mountains on Tuesday before expanding westward for Wednesday
and Thursday.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8
PM MST Sunday FOR AZZ005-018-037- 038.
Excessive Heat Warning until 8 PM MST Tuesday FOR AZZ006.
&&
PUBLIC...TPS
AVIATION...KD
FIRE WEATHER...KD
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 1, 1:11 PM MST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
111 PM MST Sat Aug 1 2020
AZZ016-018-012100-
Northern Gila County-Eastern Mogollon Rim-
111 PM MST Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
200 PM MST...
At 109 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles south of Aripine, or 20 miles southeast of Forest Lakes, moving
south at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cibecue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3428 11057 3424 11036 3391 11040 3398 11072
TIME...MOT...LOC 2009Z 014DEG 12KT 3419 11049
DB
Special weather statement, Aug 1, 2:07 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST Sat Aug 1 2020
AZZ007-015-012130-
Western Mogollon Rim-Coconino Plateau-
207 PM MST Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM
MST...
At 206 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Williams, or 26 miles northeast of Chino Valley,
moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of Coconino County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3517 11231 3520 11208 3499 11214 3502 11233
3516 11233
TIME...MOT...LOC 2106Z 280DEG 13KT 3511 11228
DBHail, Yavapai
- When
- August 1, 5:20 PM MST
- Where
- Yavapai County, 0.9 mi SW of Camp Verde Arpt to 2.95 mi NNW of Montezuma Castle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.520, -111.840
A thunderstorm produced one inch diameter hail on Silver Road in Camp Verde.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202040 deaths · 34 events
- Drought in Iowa, August 1 to 31, 2020$7.7 million · 7 events
- Wildfire in Washington, August 1 to 5, 2020$450,000 · 3 events
- Drought in South Dakota, August 1 to 31, 2020$270,000 · 1 event
- Damaging Winds in West Virginia, August 1, 2020$113,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 1, 2020$110,000 · 60 kt wind · 2 events
- Drought in New Mexico, August 1 to 31, 202034 events
- Damaging Winds in West Virginia, August 1, 2020$24,000 · 50 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 1 to 2, 2020$31,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Texas, August 1 to 8, 2020$25,000 · 52 kt wind · 8 events
- Drought in Colorado, August 1 to 31, 202021 events
- Drought in Iowa, August 1 to 31, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912886.